Sustiva in patients w/ pre-existing psychiatric disease
Aug 18, 2000
Dr. Boyle, thanks for joining this forum and your outstanding work. My question is this: A dear friend, who I have been advising as I am positive myself, is considering starting his first-line of antiviral therapy. He is HIV+ 6 + years, last VL was 200,000, cd4 of 335 at 20%. He is learning towards a PI-sparing regimen, 3TC, d4t and Sustiva for ease of dosing, kinder side effects (we think, who knows really?) and durability. The issue is he has had a history of existing/recurrent psychiatric disease, manic, OCD, etc. He has been treated with a variety of meds over time, such as lithium and ritalin. Currently, only Prozac though. So my question, with as detailed a response as you can muster... are there any issues we need to consider for someone with a history of mental illness taking Sustiva? considering its CNS side effects profile upfront? Thanks very much, MB.
Response from Dr. Boyle
Due to the simplicity, tolerability and low toxicity of Sustiva (efavirenz), it has become part of my initial regimen in many patients. Since there have been some concerns raised regarding the use of Sustiva in patients with a history of psychiatric illness, we looked at the use of Sustiva in our population, which includes many patients with a history of psychiatric illness or drug use. We recently presented the preliminary findings of the Psychiatric Illness and Efavirenz (PIE) Study at Durban. We found that most patients, including those with a history of psychiatric illness, tolerated efavirenz very well; however, during the first 2 to 4 weeks of therapy about half experienced some side effect, which included depression, dizziness, decreased concentration, vivid dreams and others. These side effects were generally mild to moderate in nature and were managed through supportive counseling, both before and after Sustiva was started, and by using antidepressants and other medications as needed. The symptoms resolved in a matter of days to weeks in most patients and the discontinuation rate of efavirenz in the PIE study was only 3%. There were no admissions for psychiatric problems due to efavirenz. Patients with a history of psychiatric illness and patients with a psychiatric illness controlled with therapy did just as well as patients without one.
Several other studies presented at Durban support the primary conclusion of the PIE study that efavirenz can be safely used in patients with a history of psychiatric illness or psychiatric illness controlled with therapy. Of course, psychiatric illness should be treated and controlled before starting ANY antiretroviral therapy, since untreated psychiatric illness may predict poor adherence.
So, I do not think that your friend's psychiatric history precludes the use of Sustiva; however, given his history of mania/OCD, your friend should be thoroughly evaluated by a psychiatrist and his primary care doctor prior to starting Sustiva to verify that these conditions are well controlled. If appropriate, consideration should be given to additional treatment and stabilization of the mania/OCD prior to starting Sustiva. Once started on Sustiva, he should be monitored closely by his primary care physician and his psychiatrist, but based upon my experience and the PIE study, once he is through the lead in period of 2-4 weeks, he should tolerate it very well. Of course, ultimately it is up to the physicians treating him to decide whether Sustiva should be used, since they know his history and stability much better than I do, but I have had several patients with problems similar to your friends who have done very well on Sustiva.
Brian Boyle, M.D., J.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Thrush Connected To Vaginal Yeast Infection?
- Condom Was Used But I'm Still Afraid Of Hiv
- What To Do When Prescriptions Do Not Work For Bacterial Vaginosis?
- What Is The Difference Between Herpes Igg And Igm?
- What Can You Put On Herpes Sore To Stop The Itch?
- Is Ti Common To Get A Uti Before Herpes Outbreak?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.